Xylazine reaches Minnesota: officials concerned by fentanyl contaminated with animal sedative
MINNEAPOLIS (FOX 9) - Public health officials in Minnesota are growing increasingly concerned about a powerful animal sedative that is being mixed in with the local illicit fentanyl supply.
Xylazine, known by the street name tranq, is FDA-approved for use as a sedative and muscle relaxant for animals like horses and cattle — not humans. People who consume it — often fentanyl users who don’t realize Xylazine has been mixed in with the powder — become more sedated and drowsy, and develop hardened skin ulcers that can lead to amputations if left untreated.
As it is not an opioid, Narcan, the drug used to reverse fentanyl overdoses, does not work with patients intoxicated with Xylazine, officials say.
RELATED: Fentanyl exposures in children spike, public health official sounds alarm: 'Lock up your drugs'
‘It's definitely here, and it's increasing'
Xylazine first started showing up as an "adulterate" or additive with fentanyl in Puerto Rico about a decade ago, but over the last several years its presence as more pronounced on the East Coast, especially in Philadelphia.
A federal Drug Enforcement Agency report on Xylazine indicates the agency believes the drug followed well-established trafficking patterns for powdered drugs, first migrating to the South before showing up in the Midwest and the West Coast.
In the third quarter of 2021, the DEA, aware of Xylazine’s increased prevalence on the East Coast, asked the Minnesota Department of Heath (MDH) if physicians in the state were seeing Xylazine show up in overdose cases, according to Mary DeLaquil, an epidemiologist with MDH’s Injury and Violence Prevention section.
DeLaquil looked to data from the state’s Unintentional Drug Overdose Reporting system, which draws from toxicology reports, with additional data from death certificates, after medical examiner officers began noting the presence of Xylazine in overdose deaths last fall.
The results were concerning. While Xylazine’s presence in an overdose doesn’t mean it was the primary cause of death (as it is typically found in conjunction with fentanyl), it was clear the drug was becoming more prevalent in Minnesota.
"What I could see was that there were less than a handful of cases in 2019. And then I saw it double in 2020 and then it's just increasing exponentially. I saw it about triple in 2021, and I was like, ‘Yes, it's definitely here, and it's increasing,’" she told FOX 9.
Her results mirrored what the DEA found across the Midwest — the total numbers were relatively low, but the upward trend was pronounced. The agency recorded 57 overdose deaths with Xylazine present in 2020, with the number jumping to 351 in 2021, a more than five-fold increase. Data from 2022 is not yet available on either the state or federal level.
Harm reduction practices become more urgent
John Cole, a toxicologist and medical director of the Minnesota Poison Control System, says his department started to see more patients with symptoms likely related to having consumed fentanyl that had been mixed with Xylazine in early 2022. They convinced a "journal club" or an informal study group with specialists to better understand what the implications would be for patients.
While researchers are still working to understand Xylazine’s impact and how best to treat it, Cole says Poison Control has reached a few preliminary conclusions.
First, while anyone who has opioid use disorder should seek treatment, the increased presence of Xylazine in the local fentanyl supply means it is more critical than ever for people who do choose to use the drug to practice harm reduction techniques.
He cited three:
1. Go low and slow. Since Xylazine, as a depressant, can compound the impact of fentanyl, users should start with a low dose, as using a high or even their "normal" dose could have an unexpectedly severe impact.
"We recommend whether there's silence in the community or not going low and going slow when you dose, especially if you're going to use IV because if you use a little bit and you really become drowsy, that might save your life instead of using your full regular dose," he said.
2. Don’t use it alone. The presence of unknown amounts of Xylazine in fentanyl can make consuming the drug, which is already dangerous, more unpredictable. This makes it more critical for users to make sure they are near other people who can get medical attention for them if needed.
3. Don’t mix drugs. Cole stresses that, as people’s regular fentanyl supply may already have a combination of drugs they are unaware of, it’s even more critical that they not add additional substances to the mix.
"This is a time where it's really important not to drink alcohol before you use fentanyl because the last thing you need is to add alcohol to the Xylazine and the fentanyl at the same time because that would put you at high risk for dying or having a respiratory arrest," he said.
Another area of concern for Cole is how Xylazine impacts users experiencing a fentanyl overdose. He says patients in this situation still need Narcan to reverse the effect of the fentanyl, but they may not wake up or start breathing on their own if they are also intoxicated with Xylazine.
"Everybody should still get Narcan the same way they got Narcan before. We still think there's no reason to believe that Narcan won't work because the primary poison is still the fentanyl," he explains. "
He also believes the increased prevalence of Xylazine does add more importance to CPR and rescue breathing.
"We want to make sure that people know that it's safe to call 911, and they should call 911 If someone's not breathing and they're giving Narcan," he said. "And that rescue breathing will still fix the problem, even if it's fentanyl or both."
In the interview with FOX 9, Cole repeatedly emphasized the data available on Xylazine is limited so medical professionals are still working to better understand the dangers the drug poses and how to address them.
"But the risk, the circumstantial evidence is concerning. And I do think it's important that people know that this is a new problem with fentanyl use that we all are going to have to figure out," he said.